Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 28, 2004, 4:53 AM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 4:53 AM EDT (08:53 UTC)
- Expired
- Sep 28, 2004, 7:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 280855 FFWRNK VAC161-770-775-281145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 453 AM EDT TUE SEP 28 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... ROANOKE IN WEST CENTRAL VIRGINIA ROANOKE COUNTY IN WEST CENTRAL VIRGINIA SALEM IN WEST CENTRAL VIRGINIA * UNTIL 745 AM EDT * AT 453 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAIN BAND WITH VERY HEAVY RAIN MOVING NORTHEAST INTO THE COUNTY. THIS BAND MAY BRING A QUICK 1 TO 2 INCHES OF RAIN...ON TOP OF THE 2 INCHES OF RAIN WHICH HAS FALLEN OVERNIGHT. THIS WILL LIKELY CAUSE URBAN FLASH FLOODING...AND MAY CAUSE CREEKS AND STREAMS TO FLOOD. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VINTON...SALEM...ROANOKE AIRPORT...POAGES MILL...GLENVAR...CAVE SPRING AND BENT MOUNTAIN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3713 8014 3728 7986 3740 8006 3734 8023 $$ JJ
1 follow-up statement
000 WGUS71 KRNK 281042 FFSRNK VAC161-770-775-281145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 AM EDT TUE SEP 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 745 AM EDT FOR ROANOKE COUNTY...ROANOKE AND SALEM CITIES... AT 640 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED URBAN RUNOFF FLOODING ACROSS THE CITY OF ROANOKE. MASONS CREEK WAS FLOODING IN THE CITY OF SALEM. CARVINS CREEK WAS FLOODING IN THE CITY OF ROANOKE...AND PARTS OF MEADOWBROOK SUBDIVISION WAS BEING EVACUATED. RADAR AND AUTOMATED RAIN GAGES INDICATE AROUND 4 INCHES OF RAIN HAS FALLEN IN THE AREA OVERNIGHT. ANOTHER SMALLER BAND OF HEAVY RAIN IS MOVING TOWARD THE AREA. THIS MAY BRING AN ADDITIONAL 1 TO 2 INCHES OF RAIN AND AGGRAVATE THE FLOODING. THE FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 745 AM. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TO TURN AROUND...DONT DROWN. LAT...LON 3713 8014 3728 7986 3740 8006 3734 8023 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 3:15 AM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 28, 3:15 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EDT TUE SEP 28 2004
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
REMNANT JEANNE LOW MOVING OUT OF NE GA AND SHOULD WORK NEWD INTO NW NC
BY MIDDAY PER AXIS OF ONGOING PRES FALLS AND LOCATION OF INSTAB
GRADIENT ALONG RESIDUAL INLAND COASTAL FRONT. EXPECT CURRENT HEAVY
RAINBANDS TO SLOWLY SHIFT OUT INTO THE ERN ZONES THIS MORNING WITH THE
SW EASING OFF TO LIGHTER SHRA CLOSER TO THE LOW CENTER. THIS SUPPORTED
BY BOTH MOST MODEL GUIDANCE IN SHIFTING BETTER UVV WELL E OF THE CWA
AFTER 18Z WHICH MAY EVEN BE A BIT SLOW. THEREFORE PLAN TO CONT GOING
CAT POPS ALL AREAS EARLY...THEN TAPERING TO CHCY FROM W TO E THRU THE
AFTN. HAVE DOUBTS ABOUT MUCH ADDED FLOODING SW WHERE RAIN WILL DIMINISH
QUICKER BUT FOR NOW WILL KEEP FFA SINCE RUNOFF ONGOING AND ADD A COUPLE
CTYS SE WVA FOR EARLY DOWNPOURS. DEEP COOL POOL HAS LIMITED MIXING OF
WINDS IN ADVISORY AREA AS EXPECT AGAIN THAT BEST SPEEDS LIKELY LATER
THIS AFTN IN WAKE OF JEANNE AS FRONT/CAA ARRIVE. WITH WET GROUND ALSO
SOME POTENTIAL TO GET A FEW TREES DOWN OUTSIDE ADVISORY AREA GIVEN 3-4
MB PRES RISES BUT SINCE IFFY WONT EXPAND NPW. ALSO SOME CONCERN WITH
ISOLD TOR POTENTIAL FAR SE WHERE NOSE OF LI GRADIENT HAS WORKED IN
AHEAD OF MAIN APCHG BAND. WILL ISSUE OUTLOOK TO COVER FOR THIS EARLY ON
AS WELL. TEMPS TRICKY AS TROPICAL AIR MAKES A RUN OVER THE SE EARLY ON
AND COOL POOL STAYS PUT BEFORE NW FLOW BREAKS THRU INVERSION LATER ON.
THUS WILL BUMP HIGHS UP SOME E AND STAY WITH SMALL DIURNAL RANGE W
ATTM.
5H TROF TO SWEEP LINGERING DEEP RH QUICKLY E THIS EVENING WITH GOOD
SHOT OF SUBSIDENCE AND NEGATIVE THETA ADVECTION KICKING IN. EXPECT WILL
SEE EXODUS OF ALL -RA AFTER DARK SO WILL CUT BACK POPS TO EARLY MAINLY
E AND INDICATE SOME BREAKS IN DOWNSLOPE FLOW. LOWS WILL FALL INTO THE
40S NW BUT LIKELY STAY ABOVE GUIDANCE ELSW AS GOOD MIXING LINGERS.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
FRONT STALLS S OF THE AREA WED WITH SURFACE HIGH PRES BRIDGING ACROSS
THE MID ATLC THRU THU. MODELS INDICATE A WEAK INVERTED TROF REFLECTION
W OF THE MTNS BY THU WITH LIGHT SE FLOW BRINGING RH BACK UP THE SLOPES
THU/FRI. ETA EVEN PRINTING OUT SOME LIGHT QPF AS NRN S/W ACTS TO
ENHANCE LIFT WHILE THE GFS/CANADIAN SHOWING ONLY MORE CLOUDS. SINCE RH
APPEARS SHALLOW IN WAKE OF JEANNE...PLAN TO BOOST CLOUDS WED/THU BUT
WITHOUT POPS. NEXT NRN STREAM DIGGING 5H TROF NOW PROGGED BY THE GFS TO
ZIP SE TOWARD THE AREA FRI BEFORE SLIDING A DECENT FALLISH COLD FRONT
THRU LATE SAT INTO SUNDAY. TIMING BRINGS AXIS OF DEEPER MOISTURE INTO
THE AREA LATE SAT THEN OFFSHORE SUNDAY. ALTHO BEST SUPPORT SHIFTS N
APPEARS ENOUGH RH TO ADD LOW CHC -SHRA SAT-SAT NGT ALONG THE FRONT.
ENOUGH WAA TO INCREASE TEMPS FRI/SAT AHEAD OF THE BNDRY BEFORE LOWERING
HIGHS MON WITH THE GFS SHOWING THE 85H 0C LINE OVER SE WVA LATE MON.
&&
.AVIATION...
WITH CLOUDS AND RAIN FROM TROPICAL DEPRESSION JEANNE...LIFR TO VLIFR
CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH THIS MORNING.
ISOLATED POCKET OF MVFR WILL BE SHORT LIVED THIS MORNING. IN GENERAL
CIGS AND VSBYS WL STAY AOB IFR UNTIL THE RAIN TAPER OFF TUESDAY
AFTERNOON. IMPROVING CONDITIONS WILL OCCUR DURING TUESDAY EVENING AND
TUESDAY NIGHT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY.
WIND ADVISORY TODAY FOR NCZ001>002-018.
VA...FLOOD WATCH TODAY FOR VAZ010>020-VAZ022>024-VAZ032>035-
VAZ044>047-VAZ058>059. WIND ADVISORY TODAY FOR VAZ015.
WV...FLOOD WATCH TODAY FOR WVZ044>045.
&&
SHORT TERM/LONG TERM...JH
AVIATION...KKHazardous weather outlook, Sep 28, 4:33 AM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 433 AM EDT TUE SEP 28 2004 NCZ001-002-018-VAZ015-290831- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 433 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THIS MORNING. ADDITIONAL HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING OF SMALLER STREAMS AND CREEKS. IN ADDITION GUSTY WINDS OF 15 TO 30 MPH WITH GUSTS TO 50 MPH ACROSS THE HIGHER ELEVATIONS MAY OCCUR IN SHOWERS THIS MORNING...AND LATER THIS AFTERNOON AS HIGH PRESSURE BUILDS IN. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-WVZ044-045-290831- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV- HALIFAX VA-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA- PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC- STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC- 433 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THROUGH EARLY THIS AFTERNOON PRODUCING HEAVY RAIN AND SOME FLOODING. IN ADDITION GUSTY WINDS TO 35 MPH MAY OCCUR WITH SOME OF THE RAINBANDS...AS WELL AS BEHIND THE SYSTEM LATER THIS AFTERNOON. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ007-009-WVZ042-043-290831- MERCER WV-SMYTH VA-SUMMERS WV-TAZEWELL VA- 433 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE REMNANTS OF JEANNE WILL CONTINUE TO PRODUCE WIDESPREAD RAINFALL THROUGH LATE THIS MORNING. SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS COULD OCCUR. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 28, 1:57 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 157 AM EDT TUE SEP 28 2004 NCZ001-002-005-019-VAZ012>017-022-033-043-280700- ALLEGHANY NC-ASHE-CARROLL-FLOYD-FRANKLIN-GRAYSON-HENRY-MONTGOMERY- PULASKI-ROANOKE-ROCKINGHAM-WILKES-WYTHE- 157 AM EDT TUE SEP 28 2004 ...HEAVY RAIN OVER THE AREA... AT 1:55 AM DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. RADAR ESTIMATES WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES IN THE PAST 3 HOURS.... AND RAINFALL RATES OF AROUND A HALF INCH AN HOUR. THIS HEAVY RAIN IS LIKELY CAUSING MINOR FLOOD PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS. A TROPICAL RAIN BAND WITH VERY HEAVY RAIN IS MOVING NORTHWARD INTO SOUTHWEST VIRGINIA. IF THIS BAND DOES NOT WEAKEN...THEN FLASH FLOODING IN THE NEXT FEW HOURS. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED ROADS. PEOPLE NEAR CREEKS AND IN OTHER FLOOD PRONE AREAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO TAKE ACTION SHOULD A WARNING BE ISSUED. JJ
Special weather statement, Sep 28, 1:57 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE BLACKSBURG VA 157 AM EDT TUE SEP 28 2004 NCZ001-002-005-019-VAZ012>017-022-033-043-280700- ALLEGHANY NC-ASHE-CARROLL-FLOYD-FRANKLIN-GRAYSON-HENRY-MONTGOMERY- PULASKI-ROANOKE-ROCKINGHAM-WILKES-WYTHE- 157 AM EDT TUE SEP 28 2004 ...HEAVY RAIN OVER THE AREA... AT 1:55 AM DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. RADAR ESTIMATES WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES IN THE PAST 3 HOURS.... AND RAINFALL RATES OF AROUND A HALF INCH AN HOUR. THIS HEAVY RAIN IS LIKELY CAUSING MINOR FLOOD PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS. A TROPICAL RAIN BAND WITH VERY HEAVY RAIN IS MOVING NORTHWARD INTO SOUTHWEST VIRGINIA. IF THIS BAND DOES NOT WEAKEN...THEN FLASH FLOODING IS LIKELY IN THE NEXT FEW HOURS. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED ROADS. PEOPLE NEAR CREEKS AND IN OTHER FLOOD PRONE AREAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO TAKE ACTION SHOULD A WARNING BE ISSUED. JJ
Special weather statement, Sep 28, 3:56 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 AM EDT TUE SEP 28 2004 NCZ005-006-VAZ043>046-058-059-281500- APPOMATTOX VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA- HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC- 356 AM EDT TUE SEP 28 2004 ...ISOLATED TORNADOES POSSIBLE IN RAINBANDS THIS MORNING... THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL MOVE NORTHEAST PASSING JUST SOUTH OF THE AREA BY THIS AFTERNOON. RAINBANDS IN ADVANCE OF THE CENTER OF THIS SYSTEM COULD PRODUCE ISOLATED WIND DAMAGE...AS WELL AS THE POSSIBILITY OF A SHORT LIVED TORNADO OR TWO. LOCATIONS IN PARTS OF SOUTHSIDE VIRGINIA...MAINLY SOUTH OF HIGHWAY FOUR SIXTY ARE MORE APT TO SEE THE STRONGER STORMS BEFORE CONDITIONS IMPROVE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 1:25 AM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Sep 28, 3:20 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin | 3 hr |
| Sep 28, 4:13 AM EDT | Flash Flood Warning | RNK | Patrick | 2 hr |
| Sep 28, 5:24 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Sep 28, 6:10 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Patrick | 3 hr |
| Sep 28, 7:40 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Sep 28, 9:18 AM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.